Alert archive / New Mexico / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 307, NWS Albuquerque, NM

July 3, 2017Curry County, Quay County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Jul 3, 2017, 3:58 PM MDT for Curry County, Quay County, New Mexico. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2017, 3:58 PM MDT (21:58 UTC)
Expired
Jul 3, 2017, 4:19 PM MDT
In force
21 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Curry County, NM, Quay County, NM

The radar

The Cannon AFB radar (KFDX), 35 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 10.0 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2017-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 821 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2017-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
821 J/kg
Mixed-layer CIN
-324 J/kg
Mixed-layer LCL
2010 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted.

310 
WUUS55 KABQ 032158
SVRABQ
NMC009-037-032245-
/O.NEW.KABQ.SV.W.0307.170703T2158Z-170703T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albuquerque NM
358 PM MDT MON JUL 3 2017

The National Weather Service in Albuquerque has issued a

* Severe Thunderstorm Warning for...
  South central Quay County in east central New Mexico...
  Northeastern Curry County in east central New Mexico...

* Until 445 PM MDT.

* At 358 PM MDT, a severe thunderstorm was located near Grady, or 24
  miles north of Clovis, moving east at 20 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Emergency management. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Grady, Broadview and Bellview. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to an interior room on the lowest floor of a building.

Blowing dust associated with strong thunderstorm winds can reduce
visibilities below one quarter mile at times.

&&

LAT...LON 3468 10338 3483 10345 3487 10304 3459 10304
TIME...MOT...LOC 2158Z 277DEG 16KT 3477 10327 

HAIL...<.75IN
WIND...60MPH
 
$$

KJ
1 follow-up statement
204 
WWUS55 KABQ 032219
SVSABQ

Severe Weather Statement
National Weather Service Albuquerque NM
419 PM MDT MON JUL 3 2017

NMC009-037-032228-
/O.CAN.KABQ.SV.W.0307.000000T0000Z-170703T2245Z/
Quay-Curry-
419 PM MDT MON JUL 3 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL QUAY AND
NORTHEASTERN CURRY COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been cancelled.  However gusty winds are
still possible with this thunderstorm.

Remember, a Severe Thunderstorm Warning remains in effect for 
extreme northern Curry County until 445 pm.

LAT...LON 3468 10338 3483 10345 3487 10304 3459 10304
TIME...MOT...LOC 2215Z 277DEG 16KT 3476 10316 

$$

KJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 3:35 PM MDT, 23 minutes earlier.

Area forecast discussion, Jul 3, 3:35 PM MDT, 23 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
335 PM MDT Mon Jul 3 2017

.SYNOPSIS...
Scattered showers and thunderstorms will continue over the Eastern
Plains and the Southwest Mountains this afternoon before tapering off
though the evening. A ridge of high pressure will remain in place
over the Four Corners on the Fourth of July, producing above normal
temperatures and scattered showers and thunderstorms over the Eastern
Plains and the Sangre de Cristos. The ridge will shift westward on
Wednesday, bringing a chance of showers and thunderstorms to the
western half of New Mexico with continued hot temperatures.

&&

.DISCUSSION...
There isn't a significant change in synoptic reasoning with this
forecast package from the morning package as the region moves into a
monsoon like pattern. Models are still in good agreement that the
ridge currently centered south of the NM Bootheel is expected to
shift to the northwest to be centered over the Four Corners by
Wednesday. Unlike previous model runs, the ridge is expected to more
or less stationary through Friday. Several weak shortwaves are
expected to brush the northeastern corner of the state as a trough
moves from the High Plains into the Middle Mississippi Valley.

Through the rest of the evening, scattered showers and thunderstorms
will begin to taper off as diurnal heating diminishes. The strongest
storms are expected over the far Eastern Plains, which is located in
a Marginal Risk area on the SPC Day 1 Outlook. The main threat in
this area will be gusty winds and large hail with some storms.
Elsewhere, light showers over the Southwest Mountains will also
gradually taper down.

Tuesday looks to be more or less a repeat of today with above normal
temperatures for most of the forecast area. As a shortwave clips the
northeast corner of NM, the focus for convection on Independence Day
will be initially north of I-40. As with this morning, a few showers
are expected to fire off on the east slopes of the Sangres before
moving downslope. By the afternoon, the focus will shift slightly
eastward with most storms east of I-25 and north of I-40. As the
shortwave pushes further south, convection will shift southward to
cover most of eastern NM. As of package time, SPC has a Marginal Risk
area for portions of the eastern NM. While widespread severe weather
is not expected, conditions will have to be monitored. Elsewhere,
temperatures will remain above normal with temperatures in the upper
90's to triple digits in many areas.

Looking at Wednesday and beyond, as the ridge shifts to the northwest
and anchors over the Four Corners, moisture is expected to filter
east of the Central Mountain Chain on Wednesday and through remainder
of the work week. This will keep temperatures above normal and will
push the precipitation chances mainly west of the chain through the
week, putting the region in a fairly typical monsoon pattern.

54/Fontenot

&&

.FIRE WEATHER...

High pressure has shifted slightly west northwest of the boot heel
of NM today with west northwest winds aloft continuing over most of
the state. These west northwest wind component is also evident at
the surface, and these winds have pushed back the dryline farther
into eastern tier of NM with humidity lowering today in most
central to western zones. The dryline has kept a thin ribbon of
higher dewpoints in the plains this afternoon, and scattered
thunderstorms are better organized here with some small footprints
of wetting rainfall. Storms outside of the far eastern plains have
been few and far between with very high bases, dry lightning, and
gusty outflow winds. Temperatures have been seasonal in western to
central NM today, and slightly above normal in the plains. As
alluded to with the high-based nature of most storms, very high
mixing heights are also being observed with high Haines indices of 5
to 6. Humidity will be able to recover to 70 to 80 percent in the
far eastern plains tonight into early Tuesday, but farther west
recoveries will only reach 30 to 50 percent.

High pressure is now projected to nudge a bit farther northwest on
Tuesday, centering closer to the Four Corners. Storm potential
remains fairly low for most areas due to the prevalent dry air, but
a weak wind shift in the northeastern to east central plains could
provide some moist upslope flow that will aid in the development of
scattered storms, some of which will turn strong. Temperature and
humidity look to follow persistence, staying close to today's
readings. Outside of the plains, any storms that are able to develop
would be drier storms. By Tuesday night the synoptic scale east
winds will push farther west, marching beyond the central mountain
chain through Wednesday morning. Gusty east canyon winds will spill
into central NM Tuesday night while moisture increases over the
eastern half of the state.

After the moisture intrusion Tuesday night, the stage will be set
for increased thunderstorm chances along and east of the central
mountain chain Wednesday. By this time high pressure aloft would be
broadly taking up residence over the Rockies, steering the bulk of
storm activity in NM on a north to south trajectory.  Haines values
would decrease in the eastern half.

The latter part of the work week will continue to be defined by high
pressure over the Rockies while low layer moisture sloshes around
the plains, and diffuse mid to upper level subtropical moisture
holds over the central to western zones of NM. This will shift storm
coverage to the central and western zones of NM, a climatologically
sound pattern for early July.

52

&&

.AVIATION...
18Z TAF CYCLE

Drier air continues to work into New Mexico, and this will limit
thunderstorm coverage further. Still some modest mid level moisture
could lead to a few high-based showers or storms producing very
little rainfall with very gusty downburst winds. This activity would
be most likely over the southwestern mountains of New Mexico and
perhaps just along the central mountain chain. Farther east into the
plains closer to Oklahoma/Texas, a few better-organized storms will
be possible with downpours temporarily reducing ceilings/visibility
along with the potential for hail and gusty downburst winds. This
activity in the east should remain very sparse and isolated in
nature. Otherwise VFR conditions will prevail with light to moderate
breezes.

52

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  52  97  60  98 /   0   0   0   5
Dulce...........................  47  89  47  90 /   0  10   5  20
Cuba............................  52  89  57  88 /   0  10   5  30
Gallup..........................  52  94  51  95 /   0   0   0  10
El Morro........................  44  89  48  89 /   0   0   0  20
Grants..........................  53  92  53  92 /   0   0   0  10
Quemado.........................  59  89  58  90 /  10   5   0  20
Glenwood........................  61 100  63  99 /  20  10  10  20
Chama...........................  44  82  44  83 /   0  30  20  40
Los Alamos......................  61  87  61  86 /   0  10  10  30
Pecos...........................  59  87  55  85 /   0  20  10  40
Cerro/Questa....................  46  80  50  81 /   5  20  20  50
Red River.......................  41  74  45  74 /  10  30  30  50
Angel Fire......................  33  77  40  77 /  10  40  30  50
Taos............................  45  88  50  87 /   0  20  10  40
Mora............................  55  84  52  81 /   5  40  20  40
Espanola........................  62  94  61  92 /   0   5  10  20
Santa Fe........................  62  87  60  85 /   0  10  10  50
Santa Fe Airport................  58  93  59  91 /   0   5   5  40
Albuquerque Foothills...........  66  98  65  96 /   0   5   0  40
Albuquerque Heights.............  66  97  67  95 /   0   0   0  30
Albuquerque Valley..............  64  98  66  97 /   0   0   0  30
Albuquerque West Mesa...........  65  99  65  97 /   0   0   0  30
Los Lunas.......................  53 100  62  98 /   0   0   0  20
Rio Rancho......................  66  97  66  95 /   0   0   0  30
Socorro.........................  60  99  66  98 /   0   0   0  20
Sandia Park/Cedar Crest.........  52  93  56  90 /   0   5   0  40
Tijeras.........................  62  94  61  92 /   0   5   0  40
Moriarty/Estancia...............  56  90  56  89 /   0  10   5  30
Clines Corners..................  59  89  56  87 /   0  10   5  30
Gran Quivira....................  62  92  60  90 /   0  10   5  30
Carrizozo.......................  63  95  62  92 /   0  10   5  40
Ruidoso.........................  57  90  55  85 /   5  20   5  50
Capulin.........................  55  86  54  85 /  10  50  20  20
Raton...........................  49  91  52  90 /  20  50  30  20
Springer........................  50  92  54  90 /  20  50  20  20
Las Vegas.......................  52  88  54  85 /   0  30  10  20
Clayton.........................  60  93  59  92 /  10  40  40  10
Roy.............................  56  91  57  89 /  10  50  40  20
Conchas.........................  63  98  66  96 /  10  20  40  20
Santa Rosa......................  62  97  63  94 /   0  20  30  20
Tucumcari.......................  64 101  65  99 /  20  20  50  20
Clovis..........................  62  96  64  93 /  20  20  50  20
Portales........................  66  96  67  93 /  20  10  50  20
Fort Sumner.....................  67  96  66  94 /  10  20  40  20
Roswell.........................  69 103  68  99 /  20  10  10  20
Picacho.........................  66  95  64  91 /  10  20   5  30
Elk.............................  64  90  60  87 /  20  30  10  40

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&

54
Hazardous weather outlook, Jul 3, 4:44 AM MDT, 11 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
444 AM MDT Mon Jul 3 2017

NMZ501>540-041100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
444 AM MDT Mon Jul 3 2017

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

There is a slight risk of severe thunderstorms across the eastern
third of the plains this afternoon to early evening. Strong downdraft
winds and large hail will be associated with some of the storms.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A cluster of strong storms is expected to develop Tuesday afternoon
across the northeast third and eventually impact the east central and
southeast plains during the overnight hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required across the eastern third this
afternoon to early evening due to isolated severe storms.

50

In the hours before

Special weather statement, Jul 3, 2:06 PM MDT, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
206 PM MDT MON JUL 3 2017

NMZ531-032030-
Harding County-
206 PM MDT MON JUL 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HARDING COUNTY UNTIL
230 PM MDT...

At 205 PM MDT, Doppler radar was tracking a strong thunderstorm near
Bueyeros, or 17 miles northeast of Mosquero, moving east at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Bueyeros and Rosebud.

&&

LAT...LON 3582 10340 3592 10384 3606 10382 3605 10336
TIME...MOT...LOC 2005Z 282DEG 14KT 3597 10375

Shoemake
Special weather statement, Jul 3, 2:36 PM MDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
236 PM MDT MON JUL 3 2017

NMZ530-531-534-032115-
Union County-Harding County-Quay County-
236 PM MDT MON JUL 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL HARDING...
NORTHEASTERN QUAY AND SOUTHEASTERN UNION COUNTIES UNTIL 315 PM MDT...

At 235 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles southeast of Bueyeros, or 20 miles west of Amistad, moving
southeast at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Amistad and Rosebud.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.

&&

LAT...LON 3578 10365 3599 10351 3593 10305 3555 10323
TIME...MOT...LOC 2035Z 292DEG 20KT 3585 10351

54
Special weather statement, Jul 3, 2:54 PM MDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
254 PM MDT MON JUL 3 2017

NMZ536>538-032130-
Roosevelt County-Chaves County Plains-De Baca County-
254 PM MDT MON JUL 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL ROOSEVELT...
SOUTHEASTERN DE BACA AND NORTHERN CHAVES COUNTIES UNTIL 330 PM MDT...

At 254 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles south of Taiban, or 20 miles southeast of Fort Sumner, moving
southeast at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of west central
Roosevelt...southeastern De Baca and northern Chaves Counties.

If threatening weather approaches your area, take shelter in a sturdy
building.

&&

LAT...LON 3415 10418 3433 10409 3422 10364 3397 10376
TIME...MOT...LOC 2054Z 292DEG 10KT 3422 10406

54
Special weather statement, Jul 3, 3:27 PM MDT, 31 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
327 PM MDT MON JUL 3 2017

NMZ530-531-032200-
Union County-Harding County-
327 PM MDT MON JUL 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HARDING AND
SOUTHEASTERN UNION COUNTIES UNTIL 400 PM MDT...

At 327 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles northwest of Hayden, or 19 miles northwest of Amistad, moving
east at 25 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Hayden.

&&

LAT...LON 3597 10357 3615 10352 3611 10310 3585 10318
TIME...MOT...LOC 2127Z 284DEG 20KT 3605 10345

40
Special weather statement, Jul 3, 3:34 PM MDT, 24 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
334 PM MDT MON JUL 3 2017

NMZ534-032200-
Quay County-
334 PM MDT MON JUL 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL QUAY COUNTY UNTIL 400 PM
MDT...

At 334 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles west of San Jon, or 13 miles southeast of Tucumcari, moving
east at 15 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
San Jon.

This includes Interstate 40 between Mile Markers 346 and 360.

&&

LAT...LON 3497 10360 3514 10363 3523 10328 3496 10323
TIME...MOT...LOC 2134Z 261DEG 15KT 3507 10353

40
Special weather statement, Jul 3, 3:48 PM MDT, 10 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
348 PM MDT MON JUL 3 2017

NMZ530-032215-
Union County-
348 PM MDT MON JUL 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN UNION COUNTY UNTIL
415 PM MDT...

At 348 PM MDT, Doppler radar was tracking a strong thunderstorm over
Amistad, moving east at 15 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Amistad.

&&

LAT...LON 3584 10324 3611 10315 3611 10304 3584 10304
TIME...MOT...LOC 2148Z 272DEG 15KT 3591 10316

KJ

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 6:07 PM MDTAreal Flood AdvisoryABQChaves113 min
Jul 2, 8:24 PM MDTSpecial Weather StatementABQ36 min
Jul 3, 1:49 PM MDTSpecial Weather StatementABQHarding26 min
Jul 3, 2:06 PM MDTSpecial Weather StatementABQHarding24 min
Jul 3, 2:36 PM MDTSpecial Weather StatementABQHarding39 min
Jul 3, 2:54 PM MDTSpecial Weather StatementABQRoosevelt36 min
Jul 3, 3:07 PM MDTSevere Thunderstorm WarningABQCurry, Quay53 min
Jul 3, 3:27 PM MDTSpecial Weather StatementABQHarding33 min
Jul 3, 3:34 PM MDTSpecial Weather StatementABQQuay26 min
Jul 3, 3:42 PM MDTSevere Thunderstorm WarningABQCurry, Quay63 min
Jul 3, 4:23 PM MDTSevere Thunderstorm WarningABQCurry, Quay22 min
Jul 3, 4:49 PM MDTSpecial Weather StatementABQCurry41 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.